Limits...
Acute renal failure due to the inhalation of organophosphates: successful treatment with haemodialysis.

Rubio CR, Felipe Fernández C, Manzanedo Bueno R, Del Pozo BA, García JM - Clin Kidney J (2012)

Bottom Line: The pathogenesis of renal injury in this context remains unknown, although it is suspected that direct damage occurs at renal tubules.It has not been demonstrated that substitutive kidney treatment and specific antidotes provide any clear benefit.The patient recovered with no sequellae and no need for other therapeutic measures.

View Article: PubMed Central - PubMed

Affiliation: Department of Nephrology , Complejo Hospitalario de Ávila , Ávila , Spain.

ABSTRACT
Organophosphate intoxication is a very infrequent cause of acute deterioration of renal function but, when it does occur, it seriously aggravates the clinical status and prognosis. The pathogenesis of renal injury in this context remains unknown, although it is suspected that direct damage occurs at renal tubules. It has not been demonstrated that substitutive kidney treatment and specific antidotes provide any clear benefit. Here, we report a 58-year-old patient who underwent an accidental organophosphate intoxication, who suffered acute anuric renal failure and severe metabolic acidosis and who was successfully treated with conventional haemodialysis. The patient recovered with no sequellae and no need for other therapeutic measures.

No MeSH data available.


Related in: MedlinePlus

Changes in creatinine levels during the patient's hospitalization.
© Copyright Policy - creative-commons
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4400561&req=5

SFS138F1: Changes in creatinine levels during the patient's hospitalization.

Mentions: The patient was admitted to the nephrology unit, where a temporary catheter was inserted in the femoral vein and he underwent three sessions of high-flux dialysis with a PEPA™ membrane, of 2 h each to 200 mL/min blood flux. He had to receive noradrenalin because of haemodynamic instability. He then showed a gradual recovery of diuresis and an improvement in general health, with the disappearance of the other symptoms. He was discharged 12 days later with a plasma creatinine level of 257.24 µmol/L (2.91 mg/100 mL; Figure 1). Shortly after, the patient's wife admitted to have been using Zoovec™ (Diazinon)—the same agent her husband used at work—to disinfect the upholstery of a sofa (in a room used primarily by her husband for relaxation) several times during the previous month. This agent is used as a pesticide against fly larvae, lice, ticks and mites. It is an irreversible inhibitor of the enzyme acetylcholinesterase, which hydrolyses acetylcholine permitting its reuptake from the synaptic cleft. This inhibition provokes the accumulation of acetylcholine in the neural network. Thus, the insect's nervous system is continuously stimulated and this, ultimately, leads to death. Because of the suspicion of poisoning due to that agent, blood acetylcholinesterase levels were determined, proving to be 3714 kU/L (3714 U/mL; normal range: 4–9 kU/L) at that time and 8432 kU/L (8432 U/mL) 5 months later.Fig. 1.


Acute renal failure due to the inhalation of organophosphates: successful treatment with haemodialysis.

Rubio CR, Felipe Fernández C, Manzanedo Bueno R, Del Pozo BA, García JM - Clin Kidney J (2012)

Changes in creatinine levels during the patient's hospitalization.
© Copyright Policy - creative-commons
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4400561&req=5

SFS138F1: Changes in creatinine levels during the patient's hospitalization.
Mentions: The patient was admitted to the nephrology unit, where a temporary catheter was inserted in the femoral vein and he underwent three sessions of high-flux dialysis with a PEPA™ membrane, of 2 h each to 200 mL/min blood flux. He had to receive noradrenalin because of haemodynamic instability. He then showed a gradual recovery of diuresis and an improvement in general health, with the disappearance of the other symptoms. He was discharged 12 days later with a plasma creatinine level of 257.24 µmol/L (2.91 mg/100 mL; Figure 1). Shortly after, the patient's wife admitted to have been using Zoovec™ (Diazinon)—the same agent her husband used at work—to disinfect the upholstery of a sofa (in a room used primarily by her husband for relaxation) several times during the previous month. This agent is used as a pesticide against fly larvae, lice, ticks and mites. It is an irreversible inhibitor of the enzyme acetylcholinesterase, which hydrolyses acetylcholine permitting its reuptake from the synaptic cleft. This inhibition provokes the accumulation of acetylcholine in the neural network. Thus, the insect's nervous system is continuously stimulated and this, ultimately, leads to death. Because of the suspicion of poisoning due to that agent, blood acetylcholinesterase levels were determined, proving to be 3714 kU/L (3714 U/mL; normal range: 4–9 kU/L) at that time and 8432 kU/L (8432 U/mL) 5 months later.Fig. 1.

Bottom Line: The pathogenesis of renal injury in this context remains unknown, although it is suspected that direct damage occurs at renal tubules.It has not been demonstrated that substitutive kidney treatment and specific antidotes provide any clear benefit.The patient recovered with no sequellae and no need for other therapeutic measures.

View Article: PubMed Central - PubMed

Affiliation: Department of Nephrology , Complejo Hospitalario de Ávila , Ávila , Spain.

ABSTRACT
Organophosphate intoxication is a very infrequent cause of acute deterioration of renal function but, when it does occur, it seriously aggravates the clinical status and prognosis. The pathogenesis of renal injury in this context remains unknown, although it is suspected that direct damage occurs at renal tubules. It has not been demonstrated that substitutive kidney treatment and specific antidotes provide any clear benefit. Here, we report a 58-year-old patient who underwent an accidental organophosphate intoxication, who suffered acute anuric renal failure and severe metabolic acidosis and who was successfully treated with conventional haemodialysis. The patient recovered with no sequellae and no need for other therapeutic measures.

No MeSH data available.


Related in: MedlinePlus